DailyDoctor Archive Specialties Get app
Back to the 31 October 2026 edition

Pearl · 05 of 06

Before stopping an antidepressant, ask about discontinuation symptoms

Taper antidepressants, warn about discontinuation symptoms, and do not mistake them for relapse.

Stopping a serotonergic antidepressant abruptly can cause dizziness, 'electric shock' sensations, irritability, sleep disturbance and flu-like symptoms, often within days. These are easily mistaken for relapse.

Short half-life drugs such as paroxetine and venlafaxine carry the highest risk. A planned taper, adjusted to symptoms, reduces it.

  • Taper rather than stopping abruptly, especially with paroxetine and venlafaxine
  • Warn patients what discontinuation symptoms feel like and that they usually pass
  • Distinguish discontinuation (early, physical) from relapse (later, mood-led)
  • Slow the taper if symptoms are troublesome rather than restarting at full dose

Why it matters

Discontinuation symptoms misread as relapse keep people on medication they no longer need.

Read the rest in the app

You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

QR code to install Daily Doctor
Get Daily Doctor — free

Scan to keep reading on your phone. No account needed to start.

depressionpsychosisanxiety

Tomorrow morning, before your first patient

One edition a day for psychiatry, written by the desk, every claim tied to its paper. Six minutes.

Get the app — free
Daily Doctor All 27 specialties, every morning. Free.
Get the app